DEAR DR. ROACH: I am an 80-year-old woman who always had excellent health until about four years ago, when I was diagnosed as having developed bronchiectasis. Since then, I have had to use an albuterol solution, plus an Airway Vest, in periodic daily treatments in order to continue breathing.
A few weeks ago, my doctor prescribed 10 mg of prednisone daily in addition, and the results have been amazing. Instead of five to six inhaler treatments each 24 hours, I need only two or three, and (the best result) I can sleep through the night! Previously, I woke every three to four hours nightly for a treatment with the inhaler and vest, and I often slept poorly or not at all afterward.
My prednisone dosage has been reduced to 5 mg daily, and although I know it is a (possibly dangerous) corticosteroid, I dread the prospect of going back to the days of arranging my life around the use of the albuterol inhalers, as I did before, as well as feeling so much less able to enjoy what life I have left. What would be the result of continuing a minimal dosage of prednisone (5 mg or less per day)? What alternatives do I have? — C.B.
ANSWER: This is a good question, not just for bronchiectasis (a scarring condition of the airways, so they can’t clear mucus properly), but for the many, many diseases treated with prednisone. Long-term use of high-dose prednisone (and similar steroids, such as cortisone and methylprednisolone, or Medrol) can cause diabetes in susceptible individuals, and it raises blood pressure, weakens bones, increases hunger and causes weight gain in most, causes thinning and other skin problems and, in high doses causes confusion or psychosis. It is indeed a dangerous drug. However, as bad as it is, it sometimes is so effective at improving the disease it’s treating that the benefit is worth the risk of all these side effects. There are some conditions where the prednisone has to be permanent, although we are finding more and more alternatives to reduce or replace the prednisone.